Antihistamine Overdose in Patient with Insomnia and RLS

The patient had a significant history of sleep-onset insomnia for 5 years, aggravated by RLS
The patient had a significant history of sleep-onset insomnia for 5 years, aggravated by RLS

A case presented at the 2017 Annual Meeting of the Associated Professional Sleep Societies in Boston, MA describes a non-suicidal overdose in a patient who had been self-treating insomnia and restless leg syndrome (RLS) with high dose diphenhydramine.

RLS is a sleep-related disorder consisting of an urge to move the legs when resting and dysesthesia, with a circadian appearance. Common in women, RLS may cause sleep-onset or sleep-maintenance insomnia, or disrupt restorative sleep. The condition may worsen in severity over time, resulting in overall poor quality of life.

Diphenhydramine is an antihistamine that has potent anticholinergic properties. It is a classic example of a sedating antihistamine, however, studies have demonstrated that diphenhydramine may also aggravate RLS at significantly high doses.

In this case, a 57-year-old Caucasian woman presented with hypersomnolence and altered mental status after having ingested 20–30 diphenhydramine 25mg tablets. The patient had a significant history of sleep-onset insomnia for 5 years, aggravated by RLS, which had been undiagnosed prior to this event. The patient did not suffer from other intoxication or head trauma upon admission. 

Related Articles

According to the patient, she had been “punching” her legs to try to relieve the restlessness in her legs, resulting in multiple bruises across both of her upper thighs. She reported self-treatment for her insomnia with diphenhydramine, and had been steadily increasing her dose for sleep induction, which in turn worsened RLS. During her self-treatment, the patient was unaware of the complications caused by diphenhydramine. The high dose resulted in her unintentional overdose.

Suicidal intention was ruled out in the diagnosis, as the patient acknowledged the large ingestion was only a treatment for her insomnia, and not an intentional overdose. After diagnosis and treatment, the patient was discharged on clonazepam 2mg for the treatment of her sleep-onset insomnia. The patient responded positively to treatment, and showed significant improvement on follow-up.

The authors were able to conclude that "Delayed diagnosis and her lack of awareness of the effects of diphenhydramine on RLS prolonged and complicated her illness and resulted in self-injury and hospitalization."

Reference:

Basora E, Wani A, Varghese R et al. Non-Suicidal Ingestion of High Dose Anti-Histamine in a 57 Year-Old Women With Insomnia and Restless Leg Syndrome. Abstract 1241. SLEEP 2017. Vol 40. 2017.